Alabama, 2014Lightning Strike in Alabama, January 11, 2014
January 11, 2014 · NWS HUN · 1 event in 1 county or zone
A narrow line of thunderstorms tracked east across north Alabama during the early morning hours of the 11th. As the line moved through Huntsville, lightning struck a horse barn at a farm atop Green Mountain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow line of thunderstorms tracked east across north Alabama during the early morning hours of the 11th. As the line moved through Huntsville, lightning struck a horse barn at a farm atop Green Mountain. Tragically, the lightning sparked a fire which killed 12 horses in the barn (due to smoke inhalation), 13 cats and a dog. Six vehicles were destroyed along with antiques and collectibles stored in the barn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 10, 10:47 PM CST, 5 hours 13 minutes earlier.
Area forecast discussion, Jan 10, 10:47 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1047 PM CST FRI JAN 10 2014
.UPDATE...
FOR 06Z TAFS
&&
.DISCUSSION...
/ISSUED 841 PM CST FRI JAN 10 2014/
WHAT A DIFFERENCE A FEW DAYS MAKES. DEEP AND MOIST SSWLY FLOW HAS
DEVELOPED ATOP A STRONG INVERSION LAYER AROUND 500-600M AGL. IT WAS
MOIST BELOW THIS LAYER WITH CIGS DROPPING BLO 500 FT AGL IN SOME
LOCATIONS. ATOP THE INVERSION, A MOIST LAYER WAS FOUND JUST BLO 800
MB, FOLLOWED BY A CAPPED ELEVATED MIXED LAYER EXHIBITING STEEPENING
LAPSE RATES. THE LAPSE RATE APPEARED STEEPEST BETWEEN 800-700 MB.
850 MB ANALYSIS SHOWS THE LLJ AXIS FROM THE ARK-LA-TEX NEWD ALONG
THE MID MS AND LOWER OH VALLEYS ALONG WITH DEW POINTS OF 8-12C. AN
850 MB DRY LINE HAD PUSHED INTO EASTERN OK AND TX. THE SFC COLD
FRONT WAS NEAR THE I-30 CORRIDOR IN AR/NERN TX AND THEN NW INTO THE
TX PANHANDLE, WHILE A SFC DRY LINE WAS SITTING SOUTHWEST FROM THE
FRONT IN THE DFW INTO CENTRAL AND SOUTHWEST TX. WATER VAPOR SHOWED A
WELL DEFINED UPPER TROF ACROSS THE CENTRAL/SOUTHERN PLAINS ADVANCING
EWD RATHER QUICKLY.
BESIDES SCT -SHRA AND DZ OCCURRING WITH THE LOW LEVEL CIGS, ELEVATED
SHRA AND EVEN A FEW TSRA HAVE DEVELOPED ACROSS SOUTH CENTRAL THRU
EAST CENTRAL AL INTO NORTHERN GA. ADDTIONAL BANDS OF SHRA/TSRA WILL
LIKELY DEVELOP AS THE LLJ INTENSIFES OVERNIGHT IN ADVANCE OF THE COLD
FRONT. ONE LARGE BAND WAS CROSSING THE MS RIVER AND SEEMED TIED TO
THE MAIN LLJ/MOISTURE TRANSPORT AXIS. ANOTHER SET OF CONVECTIVE BANDS
IN LA ARE EXPECTED TO SPREAD RAPIDLY NE WITH THE LLJ. THE LATEST HRRR
SUGGESTS THESE MAY MERGE INTO ONE MCS LATE TONIGHT THAT WILL TRACK E
AND NE ACROSS OUR FORECAST AREA, MAINLY BETWEEN 06-12Z. FORECAST
SOUNDINGS SUGGESTED ELEVATED CAPE OF 300-500 J/KG WITH DECENT
EFFECTIVE LAYER SHEAR VALUES OF 40-60KT. HOWEVER, THE STRONG LOW
LEVEL INVERSION SHOULD LIMIT THE THREAT OF CONVECTIVE WIND GUSTS.
NEVERTHELESS, GRADIENT WINDS WILL INCREASE IN ADVANCE OF THE MCS, AND
OUR HIGHER ELEVATIONS COULD SEE GUSTS AROUND 30KT AT TIMES.
AK
&&
.AVIATION...
FOR 06Z TAFS... IFR CIGS WILL REMAIN IN PLACE AS SHOWER AND
THUNDERSTORM ACTIVITY BECOMES NUMEROUS. THE MAIN BAND OF SHRA AND
EMBEDDED +TSRA WILL AFFECT KMSL BETWEEN 06-09Z AND KHSV BETWEEN
08-11Z. LLWS IS A LIKELY HAZARD IN ADVANCE OF THE SHOWERS AND
THUNDERSTORMS AS A STRONG SWLY LOW LEVEL JET OCCURS AOA 015AGL AND AN
OBSERVED INVERSION LAYER. STRATIFORM -RA WITH MVFR CIGS/VSBYS WILL
PERSIST THRU 13-15Z WHEN THE COLD FRONT ARRIVES AND SHIFTS WINDS TO
THE W AND GUSTS AT 20-25KT. VFR CONDS SHOULD FOLLOW SOON AFTER AS
THE SKY CLEARS AND DRIER AIR ARRIVES ON WNWLY FLOW.
AK
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 10, 9:48 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
948 PM CST FRI JAN 10 2014
ALZ001>010-016-TNZ076-096-097-111200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
948 PM CST FRI JAN 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A COLD FRONT APPROACHING FROM THE WEST WILL BRING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A FEW THUNDERSTORMS ARE POSSIBLE BEFORE DAYBREAK SATURDAY. LOCALLY
HEAVY RAIN AND GUSTY WINDS COULD ACCOMPANY THE HEAVIER SHOWERS.
ANOTHER SYSTEM WILL BRING A CHANCE OF SNOW TO THE AREA TUESDAY
NIGHT AS A BRIEF SHOT OF COLDER AIR RETURNS TO THE TENNESSEE VALLEY.
THE POTENTIAL FOR LIGHT ACCUMULATIONS BY WEDNESDAY MORNING WILL
CONTINUE TO BE MONITORED IN FUTURE UPDATES.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jan 11, 12:43 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 AM CST SAT JAN 11 2014
ALZ003-004-110730-
LAWRENCE AL-FRANKLIN AL-
1243 AM CST SAT JAN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND EASTERN
FRANKLIN COUNTIES UNTIL 130 AM CST...
AT 1242 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUSSELLVILLE...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
TOWN CREEK AROUND 105 AM CST.
NORTH COURTLAND AND COURTLAND AROUND 115 AM CST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HILLSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3457 8760 3457 8752 3458 8751 3460 8751
3464 8748 3476 8724 3459 8711 3436 8767
3449 8774
TIME...MOT...LOC 0642Z 238DEG 41KT 3448 8765
09Special weather statement, Jan 11, 1:22 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 AM CST SAT JAN 11 2014
ALZ004>007-110815-
MORGAN AL-MADISON AL-LAWRENCE AL-LIMESTONE AL-
122 AM CST SAT JAN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WESTERN MADISON...
EASTERN LAWRENCE AND LIMESTONE COUNTIES UNTIL 215 AM CST...
AT 118 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF ROGERSVILLE
TO TRINITY TO 7 MILES EAST OF HALEYVILLE...NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ATHENS...HARTSELLE...MOORES MILL...
MERIDIANVILLE...MOULTON...REDSTONE ARSENAL...HAZEL GREEN...HARVEST...
TRINITY...PRICEVILLE...FALKVILLE...FLINT CITY...HILLSBORO...
ELKMONT...TRIANA...SOMERVILLE AND MOORESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3479 8646 3440 8677 3430 8717 3431 8747
3457 8722 3495 8717 3499 8644
TIME...MOT...LOC 0718Z 228DEG 47KT 3491 8715 3460 8719 3427 8750
09Special weather statement, Jan 11, 1:41 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
141 AM CST SAT JAN 11 2014
TNZ076-096-097-110830-
MOORE TN-LINCOLN TN-FRANKLIN TN-
141 AM CST SAT JAN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 230 AM CST...
AT 136 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF ARDMORE...OR 10 MILES WEST
OF FAYETTEVILLE...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND LYNCHBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3512 8616 3500 8680 3510 8684 3518 8683
3533 8645 3532 8642 3534 8641 3536 8633
3537 8633 3539 8629
TIME...MOT...LOC 0736Z 243DEG 46KT 3511 8675
09Special weather statement, Jan 11, 2:10 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 AM CST SAT JAN 11 2014
ALZ006-007-009-110915-
MORGAN AL-MADISON AL-JACKSON AL-
210 AM CST SAT JAN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORGAN...MADISON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 315 AM CST...
AT 206 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZEL GREEN
TO 6 MILES NORTH OF HUNTSVILLE TO PRICEVILLE...MOVING NORTHEAST AT
45 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MOORES MILL...MERIDIANVILLE...REDSTONE ARSENAL...HAZEL
GREEN...NEW MARKET...OWENS CROSSROADS...HOLLYWOOD...GURLEY...
SKYLINE...WOODVILLE...TRIANA AND PAINT ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3447 8683 3477 8669 3499 8653 3498 8588
3473 8588
TIME...MOT...LOC 0806Z 240DEG 40KT 3497 8653 3480 8665 3452 8682
09Special weather statement, Jan 11, 2:28 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 AM CST SAT JAN 11 2014
TNZ097-110915-
FRANKLIN TN-
228 AM CST SAT JAN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 315 AM
CST...
AT 224 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINCHESTER...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...SEWANEE...DECHERD...ESTILL SPRINGS...COWAN AND HUNTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3534 8603 3531 8600 3532 8598 3528 8591
3522 8586 3507 8586 3502 8632 3514 8632
3535 8624 3535 8622 3536 8617 3535 8616
3536 8616
TIME...MOT...LOC 0824Z 239DEG 49KT 3521 8617
09Lightning, Madison
- When
- January 11, 4:00 AM CST
- Where
- Madison County, 3.1 mi ENE of Farley
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.616, -86.519
Lightning struck a horse barn on Green Mountain in Huntsville. The lightning sparked a fire which killed 12 horses in the barn (due to smoke inhalation), 13 cats and a dog. Six vehicles were destroyed along with antiques and collectibles stored in the barn.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, January 11, 20141 death · 4 injured · $1.4 million · 75 kt wind · 22 events
- Damaging Winds in Florida, January 11, 20141 injured · $212,000 · 55 kt wind · 57 events
- Tornado and Flash Flooding in Georgia, January 11, 20142 injured · $200,000 · EF0 · 24 events
- Flash Flood in New York, January 11, 2014$700,000 · 1 event
- Tornadoes and Damaging Winds in Virginia, January 11, 2014$196,000 · EF0 · 12 events
- Flood in Arkansas, January 11, 20142 injured · $40,000 · 1 event
- Flooding in New York, January 11, 2014$47,000 · 5 events
- Damaging Winds in Maryland, January 11, 2014$32,000 · 52 kt wind · 3 events
- Flash Flooding in New York, January 11, 2014$30,000 · 2 events
- Flooding in Vermont, January 11 to 13, 2014$25,000 · 5 events
- Winter Storm and High Wind in Wyoming, January 11 to 14, 201479 kt wind · 23 events
- Lightning Strikes and Strong Wind in Massachusetts, January 11, 2014$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494173.